[Skip to Content]
[Skip to Content Landing]
Article
November 23, 1970

Laryngeal Edema Following Anesthesia

Author Affiliations

Vallejo, Calif

JAMA. 1970;214(8):1564. doi:10.1001/jama.1970.03180080144032
Abstract

To the Editor.—  Laryngeal edema following anesthesia is usually observed in very young patients and is an uncommon complication of intubation anesthesia even in children under the age of 1 year. Goddard et al while investigating betamethasone as a prophylactic against this condition found 19 out of 454 in their control group and 13 out of 471 in their experimental group who had any discernable degree of laryngeal narrowing. Only one patient had sufficient narrowing to show intercostal retraction. A recent case of laryngeal edema in an adult followed short anesthesia with endotracheal intubation in a patient with dermographism.

Report of a Case.—  A 44-year-old white man had a sore throat in January 1970, which was associated with the swelling of the left side of the neck. He was treated with penicillin, and then ampicillin subsequently for six weeks prior to surgery without complete resolution of this mass.Because of

×